Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 6, 2012, 4:57 PM EDT for Jay County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2012, 4:57 PM EDT (20:57 UTC)
- Expired
- Sep 6, 2012, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 126 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998
WUUS53 KIWX 062057
SVRIWX
INC075-062130-
/O.NEW.KIWX.SV.W.0117.120906T2057Z-120906T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JAY COUNTY IN EAST CENTRAL INDIANA...
* UNTIL 530 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM
WAS LOCATED OVER SOUTHERN JAY COUNTY...OR 5 MILES SOUTHWEST OF
PORTLAND...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
JAY COUNTY...INCLUDING THE FOLLOWING LOCATIONS LIBER...BLUFF
POINT...BOUNDARY CITY AND SALAMONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PING PONG BALL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE
NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.
&&
LAT...LON 4033 8509 4040 8516 4043 8512 4044 8505
4039 8486 4037 8480 4032 8480 4032 8481
4031 8507
TIME...MOT...LOC 2057Z 305DEG 18KT 4037 8504
WIND...HAIL 60MPH 1.50IN
$$1 follow-up statement
465
WWUS53 KIWX 062116
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT THU SEP 6 2012
INC075-062130-
/O.CON.KIWX.SV.W.0117.000000T0000Z-120906T2130Z/
JAY IN-
516 PM EDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN JAY COUNTY...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM
WAS LOCATED OVER NORTH CENTRAL RANDOLPH COUNTY...OR ABOUT 9 MILES
SOUTH OF PORTLAND...AND MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
SALAMONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PING PONG BALL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE
NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.
&&
LAT...LON 4032 8505 4034 8505 4040 8497 4039 8487
4036 8482 4032 8480
TIME...MOT...LOC 2116Z 305DEG 18KT 4030 8495
WIND...HAIL 60MPH 1.50IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:54 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 6, 2:54 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 254 PM EDT THU SEP 6 2012 .SHORT TERM... TONIGHT THROUGH FRIDAY NIGHT... FCST PERIOD TO BEGIN WITH RELATIVELY QUIET WX PATTERN AS SFC BOUNDARY EXPECTED TO CONTINUE DRIFTING SLOWLY SE AND ALLOW WEAK SFC RIDGE TO MOVE INTO THE AREA TONIGHT. RIDGE WILL BRING COOLER AND DRIER AIR WITH IT...ALLOWING LOWS TO DIP DOWN INTO THE 55-60F RANGE TONIGHT. PATCHY FOG STILL OF SOME CONCERN...ESPECIALLY EASTERN HALF OF CWA WHERE RESIDUAL LOW LEVEL MOISTURE EXPECTED TO LINGER. FOCUS THEN TURNS TO NEXT SYSTEM APPROACHING THE AREA. FORECAST SOUNDINGS INDICATING GOOD POTENTIAL FOR STRONG STORMS TO DEVELOP BY FRIDAY AFTERNOON WITH DECENT VEERING PROFILE 0-2KM. NOT COMPLETELY SOLD ON THE DEGREE OF DESTABILIZATION OFFERED BY THE NAM AS CLOUD COVER MAY HAMPER DAYTIME HEATING...BUT CERTAINLY EXPECT MORE THAN ENOUGH INSTABILITY TO GET STORMS GOING. MID LEVEL SUPPORT WILL ALSO ACCOMPANY THIS SYSTEM AS SHORT WAVE MOVING THROUGH BASE OF LARGE SCALE UPPER TROF WILL BRING 50-55KT SPEED MAX INTO THE AREA BY FRIDAY AFTN. MODELS HAVE TRENDED TOWARD A MORE PROGRESSIVE FLOW AND THEREFORE OFFERING A QUICKER EXIT FOR THIS SYSTEM AND LESS DEEPENING OF ASSOCIATED UPPER TROUGH SO EXPECTING PRECIP TO BE WINDING DOWN IN WESTERN PART OF THE CWA BY THE END OF THE FCST PERIOD. WENT WITH A LITTLE MORE DETAIL ON TIMING IN THE GRIDS WITH DRY FCST IN EASTERN CWA 12-18Z FRIDAY ON THE FRONT END AND CHANCE POPS IN WESTERN HALF 06-12Z SAT ON THE BACK END. && .LONG TERM... SATURDAY THROUGH THURSDAY...AN UPPER LEVEL TROF WILL BE MOVING ACROSS AND THEN OUT OF THE AREA SATURDAY. KEPT SOME LINGERING SHOWERS IN THE FORECAST SATURDAY AS THE TROF MOVES OUT OF THE AREA. HAVE ALSO KEPT A CHANCE FOR SHOWERS SATURDAY NIGHT AND SUNDAY AS A WEAK SECONDARY TROF MOVES ACROSS THE WESTERN GREAT LAKES REGION. IN GENERAL...MOST OF THE MODELS HAVE HAD A DIFFICULT TIME WITH THIS PATTERN. 500 MB ANALOG CORRELATION COEFFICIENTS ARE VERY LOW... LEADING TO LOW CONFIDENCE LATE THIS PERIOD. FOR SATURDAY NIGHT AND SUNDAY...RELATIVELY STEEP LAPSE RATES AND DELTA T VALUES OVER 10 MAY HELP WITH SHOWER DEVELOPMENT. FOR THE REST OF THE PERIOD... ANOMALOUSLY STRONG FLOW SHOULD PERSIST ACROSS SOUTHERN CANADA AND ACROSS THE NORTHERN CONUS PER THE BULK OF THE GFS AND CANADIAN ANALOGS. THERE SHOULD BE WEAK BUT RELATIVELY FAST MOVING SYSTEMS ACROSS THE NORTHERN CONUS THIS WEEK. KEPT THE FORECAST DRY SUNDAY NIGHT THROUGH THURSDAY WITH A GRADUAL WARMING TREND. && .AVIATION...18Z TAFS... SFC ANALYSIS STILL SHOWING TROF AND ASSOCIATED FRONTAL BOUNDARY LINGERING OVER THE AREA WITH VIS SAT DEPICTING VFR CU FIELD EXPANDING OVER KFWA THIS AFTERNOON. BOUNDARY EXPECTED TO SLOWLY DRIFT SE THROUGH THE EARLY EVENING HOURS AND ALLOW WEAK SFC RIDGE TO MOVE IN OVER THE AREA. DRIER AIRMASS EXPECTED TO PRECLUDE ANY VSBY RESTRICTING FOG IN KSBN AREA...BUT RESIDUAL LOW LEVEL MOISTURE EXPECTED TO REMAIN IN THE VICINITY OF KFWA...RESULTING IN MVFR FOG BY EARLY MORNING HOURS ON FRIDAY. NEXT SYSTEM THEN APPROACHES FROM THE WEST BUT BEST CHANCE FOR PRECIP NEAR THE END OF TAF PERIOD OR JUST BEYOND AT KSBN SO WILL ONLY BRING IN MID LEVEL OVC DECK ATTM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...RIP CURRENT RISK UNTIL 7 PM CDT THIS EVENING FOR INZ003. MI...RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR MIZ077. OH...NONE. LM...NONE. && SHORT TERM...JAL LONG TERM...SKIPPER AVIATION...JAL
Hazardous weather outlook, Sep 6, 4:57 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 457 AM EDT THU SEP 6 2012 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-070900- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 457 AM EDT THU SEP 6 2012 /357 AM CDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 30 IN INDIANA AND OHIO FRIDAY AFTERNOON INTO FRIDAY EVENING...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-070900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 457 AM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. THERE IS A HEIGHTENED RISK FOR RIP CURRENTS AND CONDITIONS HAZARDOUS FOR SMALL CRAFT FRIDAY THROUGH SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE INZ003-MIZ077-070900- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 457 AM EDT THU SEP 6 2012 /357 AM CDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THERE IS A HEIGHTENED RISK FOR RIP CURRENTS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Sep 6, 4:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EDT THU SEP 6 2012
INZ034-062115-
JAY IN-
444 PM EDT THU SEP 6 2012
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME SOUTHEASTERN BLACKFORD
AND SOUTHERN JAY COUNTIES...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LIBER...COLLEGE CORNER AND BLUFF POINT...
BOUNDARY CITY AND BRICE...
SALAMONIA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4038 8521 4041 8521 4051 8516 4041 8480
4032 8480 4032 8515
TIME...MOT...LOC 2044Z 285DEG 21KT 4040 8501The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 4:44 PM EDT | Special Weather Statement | IWX | Jay | 31 min |
| Sep 6, 6:27 PM EDT | Special Weather Statement | IWX | Jay | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.